Winter Storm, Taylor
- When
- February 2, 5:00 AM CST to February 4, 3:00 AM CST
- Where
- Taylor forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.212, -90.501 (the zone’s center; the record gives no point)
The combination of ice, snow and wind caused hazardous traveling conditions. Rain and freezing rain was followed by snow, with amounts ranging from 3 to 7 inches, with the heaviest accumulations across north central Wisconsin.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
The combination of ice, snow and wind caused hazardous traveling conditions. Rain and freezing rain was followed by snow, with amounts ranging from 3 to 7 inches, with the heaviest accumulations across north central Wisconsin. The highest amount was 7.5 inches at Rib Lake (Taylor County). In addition to the ice and snow, north winds of 20 to 30 mph caused some blowing and drifting.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 2, 4:15 AM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
415 AM CST SUN FEB 2 2003
IMPENDING WINTER STORM REMAINS THE MAIN FORECAST CHALLENGE.
RADAR SHOWING PRECIPITATION BAND EXTENDING FROM KRST-KOVS. THIS IS
QUITE LIGHT AT THIS TIME. UPSTREAM ACROSS WESTERN MINNESOTA...
PRECIPITATION HAS BEEN INCREASING IN LEADING AREA OF FORCING. WET
BULB TEMPERATURES REMAIN JUST ABOVE FREEZING ACROSS THE SOUTHERN
HALF OF THE FORECAST AREA. NORTH OF A LAKE CITY TO BLACK RIVER
FALLS LINE...THEY ARE BELOW 0C. DENSE FOG IN THIS AREA IS
ONGOING...THUS THE DENSE FOG ADVISORY WILL REMAIN IN EFFECT.
WHEN THE PRECIPITATION HAS FALLEN THIS MORNING...OF NOTE IS THAT IT
IS LIQUID INITIALLY. HOWEVER...IN THE HEAVIER RAINFALL AREAS...THE
PRECIPITATION CHANGES OVER TO SLEET. THIS MAY SUGGEST THAT THE WARM
LAYER IS NOT THAT DEEP AND IT MAY BE OVERWHELMED BY HEAVIER
PRECIPITATION.
ETA/GFS/RUC DOING WELL WITH REALITY AT 06Z. THERE SEEMED TO BE NO
SIGNIFICANT INITIALIZATION PROBLEMS.
THIS MORNING...EXPECT PRECIPITATION OVER WESTERN MINNESOTA TO MOVE
INTO THE FORECAST AREA THIS MORNING. EXPECT PRECIPITATION TYPE TO
BE A MIX OF RAIN AND SLEET BASED ON THE PREVIOUS OBSERVATIONS. LAPS
SOUNDINGS DO SHOW THIS MAY BE THE CASE TO A DEGREE.
DURING THE MORNING...ETA BUFR SOUNDINGS SHOW FREEZING DRIZZLE
SOUNDINGS ACROSS THE NORTHERN COUNTIES OF THE FORECAST AREA. THIS
BEING SUPERCOOLED WATER DROPLETS...LACK OF CLOUD ICE...AND GOOD
SHEAR AREA ON THE TOP OF THE INVERSION LAYER.
AS THE DAY PROGRESSES...PRECIPITATION SHOULD CONTINUE TO INCREASE
ACROSS THE FORECAST AREA. THIS IS WITH THE EXCEPTION OF THE
SOUTHERN COUNTIES...WHERE DRIER AIR MAKES ITS WAY INTO THAT AREA.
BUFR SOUNDINGS SUGGEST ALL SNOW FOR CLARK AND TAYLOR COUNTIES ONCE
THE SNOW DEVELOPS. TO THE SOUTH...AS PREVIOUSLY STATED...WILL
CONTINUE A MIX OF PRECIPITATION. THIS WILL ALL LEAD ME TO ISSUE A
WINTER WEATHER ADVISORY FOR TODAY FOR THIS AREA.
TONIGHT AND MONDAY IS WHERE THE REAL PROBLEMS CROP UP. ETA/GFS
CONTINUE TO HAVE DIFFERENCES WITH THERE SOLUTIONS FOR THIS STORM.
THE ETA IS EXHIBITING POOR RUN TO RUN CONTINUITY AS WELL. NONE THE
LESS..SOME SIMILARITIES ARE THERE AND WILL FOCUS ON THOSE.
FOR TONIGHT...A STRONG AREA OF ISENTROPIC ASCENT MOVES THROUGH THE
WINTER STORM WATCH WATCH AREA. TOTAL OMEGA VALUES ARE IN EXCESS OF
14 UBARS/S ON THE 300K SURFACE...AND 9 UBARS/S ON THE 290K. THIS
INCLUDES A STRONG CONTRIBUTION FROM THE DIABATIC TERM. THUS...THINK
THAT BANDED CONVECTIVE PRECIPITATION IS A POSSIBILITY WITH THIS
STORM.
THESE THERMODYNAMIC FORCING FEATURES OCCUR FURTHER SOUTH THAN WHAT
THE DERIVED MODEL QPF SUGGESTS. THINK THAT MODEL QPF MAY BE IN
ERROR. AS A RESULT...WILL HAVE WARNING AREA REPRESENT AREA OF BEST
FORCING. STRONGEST VERTICAL VELOCITIES ARE FOCUSED ALONG THE -15C
ISOTHERM /BEST DENDRITIC GROWTH REGION/...SO EXPECT HIGH WATER/SNOW
RATIOS.
THE TIMING OF THIS IS WHAT THE BIG DISAGREEMENT BETWEEN THE ETA/GFS
IS ALL ABOUT. DUE TO THE LACK OF TIMING CONSISTENCY BY THE
ETA...WILL CONTINUE FORECAST CONSISTENCY FOR TIMING WITH THE GFS.
THOUGH WOULD NOT BE SURPRISED IF THE HEADLINES WOULD HAVE TO BE
PUSHED INTO MONDAY.
ADDITIONALLY...THE GFS BRINGS A SECONDARY LOW INTO THE GREAT LAKES
REGION RIGHT AFTER THE PARENT LOW PASSES TONIGHT. THIS WOULD AFFECT
THE SOUTHERN COUNTIES MONDAY NIGHT. WILL SHOW THIS IN THE
PRECIPITATION CHANCES...BUT WILL DEFER TO LATER FORECASTS BY THE DAY
SHIFT TO ASCERTAIN THIS POTENTIAL.
COORDINATED WITH MPX/MKX/GRB.
.LSE...DENSE FOG ADVISORY THIS MORNING...WIZ017-029-034-042>044.
WINTER WEATHER ADVISORY TODAY THROUGH TONIGHT...MNZ094>096.
WINTER WEATHER ADVISORY TODAY AND WINTER STORM WARNING
TONIGHT...WIZ017-029-032>034-041>044...MNZ079-086>088.
KRCIAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 255 PM CST SAT FEB 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A DEVELOPING WINTER STORM CONTINUES TO TAKE SHAPE IN THE CENTRAL PLAINS THIS AFTERNOON. AS THIS STORM STRENGTHENS AND MOVES EAST THROUGH THE REST OF THE AFTERNOON AND TONIGHT...IT WILL BRING THE THREAT OF FREEZING RAIN TO SOUTHEAST MINNESOTA AFTER MIDNIGHT TONIGHT. THE PRECIPITATION MAY REACH INTO FAR WESTERN WISCONSIN TOWARD MORNING. DUE TO THE COLD...FROZEN GROUND...ICE ACCUMULATIONS MAY BE ENOUGH OVER SOUTHEAST MINNESOTA TO CAUSE SIGNIFICANT TRAVELING INCONVENIENCES LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE STORM SYSTEM WILL CONTINUE TO STRENGTHEN AS IT MOVES EAST ACROSS THE MID MISSISSIPPI VALLEY SUNDAY AND SUNDAY NIGHT. A MIX OF FREEZING RAIN AND SNOW WILL DEVELOP DURING SUNDAY MORNING ACROSS AREAS NORTH OF A LAKE CITY MINNESOTA TO NEILLSVILLE WISCONSIN LINE. SOUTH OF THERE...RAIN AND FREEZING RAIN WILL CONTINUE TO SPREAD ACROSS THE REMAINDER OF SOUTHWEST WISCONSIN AND NORTHEAST IOWA DURING THE MORNING. NEAR AND SOUTH OF A LINE FROM ROCHESTER TO LA CROSSE...MOST OF THE PRECIPITATION IS EXPECTED TO CHANGE TO RAIN AS TEMPERATURES INCREASE DURING THE LATE MORNING AND AFTERNOON HOURS. SIGNIFICANT ICING IS POSSIBLE ACROSS SOUTHEAST MINNESOTA AND PORTIONS OF WESTERN AND CENTRAL WISCONSIN WHERE A WINTER STORM WATCH IS IN EFFECT. THE PRECIPITATION WILL GRADUALLY CHANGE OVER TO SNOW LATE IN THE DAY SUNDAY AND SUNDAY EVENING...WITH ACCUMULATIONS POSSIBLE OVER MUCH OF THE AREA SUNDAY NIGHT INTO MONDAY MORNING. THIS WINTER STORM HAS THE POTENTIAL TO SIGNIFICANTLY IMPACT THE REGION SHOULD THE STORM SYSTEM TRACK AS CURRENTLY FORECAST. PERSONS WITH TRAVEL PLANS FROM...TO...OR THROUGH THE REGION LATE TONIGHT THROUGH SUNDAY NIGHT SHOULD CHECK LATER FORECASTS AND BE PREPARED TO MAKE ALTERNATE TRAVELING ARRANGEMENTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME. HOWEVER...REPORTS OF ANY ICING AND GLAZING WOULD BE APPRECIATED LATE TONIGHT AND SUNDAY MORNING. RRS
The national radar mosaic for the moment the first event began.
10 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340549, 5340550, 5340551, 5340552, 5340553, 5340554, 5340555, 5340556, 5340557, 5340558.